Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 219, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 10, 2003, 2:12 PM EDT for Taylor County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2003, 2:12 PM EDT (18:12 UTC)
- Expired
- Jul 10, 2003, 2:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Taylor County, KY
The radar
The Louisville radar (KLVX), 88 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 12:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1671 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 101812
SVRLMK
KYC217-101845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
212 PM EDT THU JUL 10 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN TAYLOR COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 245 PM EDT
* AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CAMPBELLSVILLE...OR ABOUT 44 MILES WEST OF
SOMERSET...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MANNSVILLE AROUND 220 PM EDT
THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3740 8544 3723 8534 3737 8509 3744 8512
3743 8528
$$
JBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:55 AM EDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jul 10, 9:55 AM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 955 AM EDT THU JUL 10 2003 ...SHORT TERM UPDATE... 500MB WAVE OVER SE MO MAKING SLOW PROGRESS EWD, AHEAD OF WHICH SCT SHRA PERSIST OVER LMK FA ATTM. VERY MOIST AIRMASS, WITH FREEZING LEVELS NEAR 14KFT AND PWS LOCALLY POOLING TO 2.5 INDICATE POTL FOR HIGH PCPN EFFICIENCY CELLS THROUGH THE EVENING. FACTORING IN LAST NIGHTS RAINS, LOCATIONS ACROSS SRN IN CONTINUE TO BE THE MOST PRONE TO FLOODING, SO FLOOD WATCH WILL CONTINUE THERE. PER LAPS, SFC BASED INSTABILITY INCR ATTM, ESP ACROSS SRN KY WHERE ONLY SCT CLOUDS EXIST. HWVR, PER RECENT ACARS RAOB OUT OF KSDF, DECENT INVERSION NOTED AROUND 850MB, SO CURRENT PCPN ONLY HAS LIMITED INSTABILITY ABOVE 850MB TO WORK WITH. BY NOON OR SO, THIS INVERSION SHOULD BE OVERCOME AS SFC TEMPS INCR, LEADING TO AN INCR IN TSRA ACTIVITY OVER FA ALONG/AHEAD OF SFC TROF AS IT MOVES EWD INTO FA. DECENT SHEAR AND INSTABILITY COMBINATION WOULD SUPPORT SOME STORM ORGANIZATION THIS AFTERNOON, WITH HIGH WINDS THE MOST PROBABLE OF THE SVR MODES. SWATH OF SUBSIDENCE AFTER 0Z/FRI SHOULD PUT AN END TO SIG PCPN FROM W TO E ACROSS THE FA THIS EVE. XXV .LMK...FLOOD WATCH THRU 8 PM EDT FOR MOST OF SOUTH CENTRAL INDIANA AND PARTS OF NORTH CENTRAL KENTUCKY FROM LOUISVILLE NORTHEAST.
Hazardous weather outlook, Jul 10, 1:00 PM EDT, 1 hour 12 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-110945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 100 PM EDT THU JUL 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL SWEEP ACROSS THE LOWER OHIO VALLEY TONIGHT. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE AND PRODUCE HIGH WIND GUSTS AND FREQUENT LIGHTNING. FOR THIS REASON THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE STORMS EXISTS THROUGH THIS EVENING. IN ADDITION SOME OF THE THUNDERSTORMS MAY PRODUCE VERY HEAVY RAIN AND A FLOOD WATCH AS BEEN ISSUED FOR MOST OF SOUTH CENTRAL INDIANA AND A FEW COUNTIES IN NORTH CENTRAL KENTUCKY THROUGH 8 PM EDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. SMALLCOMB
In the hours before
Special weather statement, Jul 10, 1:57 PM EDT, 15 minutes before
KYZ028>030-033>043-045>049-053>057-064>067-077-101815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 157 PM EDT THU JUL 10 2003 CURRENTLY TWO AREAS OF THUNDERSTORMS ARE MOVING ACROSS SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. A LINE OF STRONG THUNDERSTORMS WHICH RUNS FROM JUST WEST OF FRANKFORT TO LEITCHFIELD...THIS LINE OF STORMS IS MOVING EAST AT 35 MPH. THIS LINE MAY PRODUCE VERY DANGEROUS LIGHTNING...WIND GUSTS UP TO 50 MPH...AND SMALL HAIL. THIS LINE WILL EFFECT THE FOLLOWING CITIES AND TOWN WITHIN THE NEXT HOUR...FRANKFORT...BLOOMFIELD...ELIZABETHTOWN...LAWRENCEBURG...AND BARDSTOWN. ANOTHER AREA OF STORM ARE MOVING NORTHEAST AT 30 MPH ACROSS GREEN...TAYLOR...AND MARION COUNTIES IN CENTRAL KENTUCKY. THIS AREA OF STORMS MAY PRODUCE VERY DANGEROUS LIGHTNING...WIND GUSTS UP TO 50 MPH...AND SMALL HAIL. THIS AREA WILL EFFECT THE FOLLOWING CITIES AND TOWN WITHIN THE NEXT HOUR...SPRINGFIELD...DANVILLE...JACKTOWN ...AND HARRODSBURG. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT THURSDAY EVENING(500 PM CDT THURSDAY AFTERNOON) FOR SOUTH CENTRAL INDIANA AND KENTUCKY.
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 12:53 PM EDT | Flash Flood Warning | LMK | Trimble | 3 hr |
| Jul 10, 1:36 PM EDT | Flash Flood Warning | LMK | Henry | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.